ORAL SIDE EFFECTS OF MEDICATIONS

 

You go to your dentist and there are changes from ideal oral health that he notices. Or, perhaps YOU notice some change in your mouth, get worried, and go to the dentist. These are increasingly common scenarios for patients as the whole country seems to take more medications.   There are two predominant reasons a larger aging population and the mindset of medical care in this country.

 

One change is tooth sensitivity. This is frequently related to a sensitivity to the ingredients in toothpaste. I have noticed this regularly, especially with the whitening and/or tartar control component. There are other ingredients that may be the culprit. The fix is pretty easy: change toothpaste, and check that the typical offending ingredients are not there.

 

Dry mouth, known as xerostomia, goes hand in hand with the use of medications.  Drugs can decrease the amount of saliva in the mouth setting up an environment that is more prone to decay. There are products available to help with this. Biotene mouthwash is an over-the-counter solution.

 

Another side effect of medications is gum swelling or overgrowth of the gums. This condition is also known as gingival hyperplasia. The growth can hide most of the crown of the tooth. Dilantin, a drug to control seizures, is one such cause of this condition. To help with this the patient must practice much better hygiene. In extreme cases the gum tissue can be surgically removed. Finding a drug that helps the seizures with less/no side effect for the patient is a good solution.

 

Other medication related conditions include but are not limited to thrush (candidiasis), periodontal disease (bone loss), color changes to the gums, tooth staining, soft tissue inflammation, altered taste and abnormal bleeding.

So, when you visit your dentist, you should know what medications you are taking and share that information with the clinical staff. We are particularly worried about oral cancers but don’t want to recommend unnecessary biopsies for our patients.